Strong Wind, Ballard
- When
- February 19, 9:00 AM CST to 2:00 PM CST
- Where
- Ballard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Strong south to southwest winds gusting up to 50 mph buffeted western Kentucky. The strongest measured wind gust was 51 mph at the Fort Campbell airfield near Hopkinsville.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south to southwest winds gusting up to 50 mph buffeted western Kentucky. The strongest measured wind gust was 51 mph at the Fort Campbell airfield near Hopkinsville. Other measured peak gusts included 48 mph at Madisonville, 47 mph at Owensboro, Morganfield, and Cadiz, 46 mph at Henderson and Marion, and 45 mph at Hickman in Fulton County. The cause of the strong winds was a strong pressure gradient between low pressure over the upper Mississippi Valley and high pressure over the Eastern seaboard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 3:01 AM CST, 5 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
301 AM CST FRI FEB 19 2016
.SHORT TERM...(Today through Sunday night)
Issued at 254 AM CST FRI FEB 19 2016
Will expand Wind Advisory westward over remainder of FA xcp far
western (Ozark) SEMO counties. It appears areas esp along/east of
MS river will see or approach advisory thresholds, per 00Z model
guidance and collab.
Temps that were largely in 50s, with some 60s yesterday, will go
on and make their complete migration into the 60s all areas today
(and Saturday).
Pcpn chances come in mainly Sat night-Sunday, though sprinkles at
times beforehand cannot be ruled out. Main Sat night-Sun chance
includes thunder chance, with showalters supportive of at least
elevated chance. Adjusted grids slightly for 00Z modeling of best
areal chances/time frame.
We see the system make its push on thru Sunday, so we'll go
slightly cooler (north) with convective chances shifting south (and
east) as well, with time, as system departs.
.LONG TERM...(Monday through Thursday)
Issued at 254 AM CST FRI FEB 19 2016
Medium confidence in extended at best.
Models agree on a long wave trough setting up over the heartland in
the extended. A surface low is progged to move to our southeast mid
week bringing a slight chance of rain to eastern parts of the area.
Agree with previous forecast that the models are overplaying the
precip chances. Still for collaboration purposes had to keep
something in for Tuesday into Wednesday. I minimized the best I
could the pops but attempted to stay in collaboration. I also agree
that slight and low chance pops will only increase as we get into
the convective season. Anytime you take a blend of models and even
one has a chance it will contaminate the extended init. The good
news once again is the temperature forecast for the extended. The
models are forecasting near normal temps in the extended which would
indicate near freezing for lows and upper 40s to near 50 for highs.
&&
.AVIATION...
Issued at 254 AM CST FRI FEB 19 2016
Southwesterly winds AOA 60 kts are forecast AOA the top of the
developing inversion layer early this am. Model signals were
strong enough that a LLWS group was deemed necessary in the first
7-9 hours of the TAFs, as southerly surface winds were forecast to
be sustained around 15 kts. Southwesterly winds sustained above
15 kts, gusting to 25 to 30 kts will be common during the
daylight hours, before finally subsiding to below 10 kts shortly
after nightfall. MVFR or even IFR cigs may develop at the very
end of, or just beyond the TAF period.
&&
.PAH Watches/Warnings/Advisories...
IL...Wind Advisory from 6 AM this morning to 3 PM CST this afternoon
for ILZ076>078-082-083-087.
MO...NONE.
IN...Wind Advisory from 6 AM this morning to 3 PM CST this afternoon
for INZ081-082-085>088.
KY...Wind Advisory from 6 AM this morning to 3 PM CST this afternoon
for KYZ012>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 333 AM CST FRI FEB 19 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 333 AM CST FRI FEB 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR ALL BUT THE SOUTHEAST MISSOURI OZARKS TODAY. SOUTH WINDS WILL AVERAGE 15 TO 30 MPH OVER MUCH OF THE AREA WITH OCCASIONAL GUSTS 40 TO 45 MPH POSSIBLE. REFER TO THE ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY NIGHT AND SUNDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615983, 615984, 615985, 615986, 615987, 615988, 615989, 615990, 615991, 615992, 615993, 615994, 615995, 615996, 615997, 615998, 615999, 616000, 616001, 616002, 616003, 616004.